Tennessee, 2006

Hail and Damaging Wind in Tennessee, May 30, 2006

May 30, 2006 · NWS HUN · 2 events in 1 county or zone

Very warm, moist and unstable conditions more typical of summer remained in place over the Tennessee Valley. A cluster of strong to severe thunderstorms developed during the late afternoon across north Alabama and spread north into southern middle Tennessee during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very warm, moist and unstable conditions more typical of summer remained in place over the Tennessee Valley. A cluster of strong to severe thunderstorms developed during the late afternoon across north Alabama and spread north into southern middle Tennessee during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 30, 1:15 PM CST, 5 hours earlier.

Area forecast discussion, May 30, 1:15 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
215 PM CDT TUE MAY 30 2006

.DISCUSSION...
THE PERSISTENT BLOCKING RIDGE OVER EASTERN NOAM IS FORECAST TO BREAK
DOWN LATER IN THE WEEK UNDER PRESSURE FROM TROUGHING OVER CENTRAL
CANADA. BY THE WEEKEND THE CURRENT EASTERN RIDGE WILL BE REPLACED
WITH A TROUGH. IN THE MEANWHILE...A PLUME OF TROPICAL MOISTURE
TRAPPED WITHIN THE UPPER RIDGE OVERHEAD WILL REMAIN NEARBY TO THE
WEST AND COME PUSHING THROUGH ON THURSDAY AHEAD OF A SURFACE COLD
FRONT AND UPPER LEVEL SHORT WAVE TROUGH.

ANOTHER WARM AND MUGGY EVENING IS IN STORE WITH A FEW THUNDERSTORMS
AROUND AND PATCHY FOG DEVELOPING OVERNIGHT. ON WEDNESDAY...SURFACE
WEDGING FROM THE WESTERN ATLANTIC ACROSS THE GULF COAST REGION WILL
INDUCE AN INVERTED SURFACE TROUGH OF LOW PRESSURE FROM THE SOUTHERN
APPALACHIANS TO AL/MS. FORECAST SOUNDINGS FROM THE NAM INDICATE THAT
PULSE STORMS WITH ISOLATED STRONG TO SEVERE WIND GUSTS WILL BE A
GOOD BET DURING THE AFTERNOON AND EVENING OVER NORTHERN AL AND PARTS
OF SOUTHERN MIDDLE TN ON WEDNESDAY...GIVEN THE FOCUSING EFFECT OF
THE TROUGH ALONG WITH DEEPER LOW-LEVEL MOISTURE AND MORE INSTABILITY
WITH AFTERNOON WINDEX VALUES OF 63 TO 71.

CLOUDS WILL BE ON THE INCREASE LATE WEDNESDAY INTO THURSDAY AS THE
TROPICAL PLUME OF MOISTURE AND COLD FRONT ADVANCE AND THE UPPER
RIDGE DISSIPATES. RAIN CHANCES WILL BE A LITTLE HIGHER ON THURSDAY
BUT THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS LOOKS LOW AT
THIS TIME. FORECAST SOUNDINGS INDICATE MAX CAPE AROUND 2000 AND LI
AROUND -5. THE VERTICAL WIND PROFILE OVER OUR AREA WILL BE WEAK...
WITH AVERAGE LOWER TROPOSPHERIC WINDS BECOMING WEST AT ONLY ABOUT 15
KNOTS LATE IN THE DAY AS THE FRONT GETS CLOSER.

THE FRONT IS FORECAST BY BOTH THE NAM AND GFS TO MOVE SOUTH THROUGH
THE AREA LATE THURSDAY NIGHT WITH GRADUAL CLEARING FRIDAY MORNING.
A SLIGHTLY COOLER AND DRIER AIR MASS UNDER NORTHWEST FLOW ALOFT WILL
RESULT IN HIGHS IN THE 80S THROUGH EARLY NEXT WEEK AND LITTLE CHANCE
OF RAIN.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  91  69  87 /  20  30  30  50
SHOALS        69  92  69  88 /  20  30  30  50
CULLMAN       69  92  68  89 /  20  30  30  50
FAYETTEVILLE  69  91  68  85 /  20  30  30  50
FORT PAYNE    66  90  68  87 /  20  30  30  50
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, May 30, 12:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT TUE MAY 30 2006

ALZ001>010-016-TNZ076-096-097-310230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE
LIMITS...WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. IN
ADDITION...THE SLOW MOVEMENT OF THESE STORMS WILL LEAD TO
SUSTAINED HEAVY DOWNPOURS...WHICH WILL RESULT IN RAPID PONDING OF
WATER ON ROADS...AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO
ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE POTENTIAL FOR THUNDERSTORMS WILL EXIST THROUGH FRIDAY AS A
COLD FRONT AFFECTS THE AREA. GUSTY WINDS...SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL CONTINUE TO
BE THE MAIN THREATS FROM THUNDERSTORMS...HOWEVER ISOLATED STRONG
TO SEVERE STORMS WILL BE POSSIBLE.  DRIER AND SLIGHTLY COOLER
CONDITIONS ARE EXPECTED THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

10/14

In the hours before

Special weather statement, May 30, 3:36 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
436 PM CDT TUE MAY 30 2006

ALZ001-002-302230-
COLBERT-LAUDERDALE-
436 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 530 PM CDT...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 12 MILES WEST OF SHEFFIELD.
THIS STORM WAS NEARLY STATIONARY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
LOCALIZED FLOODING COULD ALSO BE POSSIBLE.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTON.
  OAKLAND.
  WRIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 30, 4:52 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CDT TUE MAY 30 2006

ALZ005-302330-
LIMESTONE-
552 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 630 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS. THIS STORM WAS MOVING NORTH AROUND
5 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM. ALSO VERY HEAVY RAIN WITH LOCALIZED FLOODING CAN BE
EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.
  RIPLEY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 30, 5:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
602 PM CDT TUE MAY 30 2006

ALZ001-302345-
LAUDERDALE-
602 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 645 PM
CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF KILLEN...OR 15 MILES EAST OF
UNDERWOOD-PETERSVILLE. THIS STORM WAS NORTH AT 5 MPH..

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KINGTOWN.
  CENTER STAR.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 30, 5:22 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
622 PM CDT TUE MAY 30 2006

TNZ096-310000-
LINCOLN-
622 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 700 PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF FAYETTEVILLE...MOVING
NORTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CARMARGO.
  COLDWATER.
  DELLROSE.
  TAFT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 30, 5:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             HUNTSVILLE              34.73N 86.59W
05/30/2006  M0.75 INCH       MADISON            AL   BROADCAST MEDIA

            PENNY SIZED HAIL REPORTED AT WHNT TV IN DOWNTOWN
            HUNTSVILLE.

0450 PM     TSTM WND DMG     HUNTSVILLE              34.73N 86.59W
05/30/2006                   MADISON            AL   EMERGENCY MNGR

            PARTIAL ROOF BLOWN OFF A CARPORT IN HAMPTON COVE.

0455 PM     HAIL             HUNTSVILLE              34.73N 86.59W
05/30/2006  M1.00 INCH       MADISON            AL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED BY RADIO STATION ON HOLMES
            AVENUE.

0500 PM     HAIL             HUNTSVILLE              34.73N 86.59W
05/30/2006  E1.00 INCH       MADISON            AL   PUBLIC

            QUARTER SIZE HAIL REPORTED IN SOUTH HUNTSVILLE OFF OF
            LILY FLAGG ROAD.

0500 PM     TSTM WND DMG     HUNTSVILLE              34.73N 86.59W
05/30/2006                   MADISON            AL   EMERGENCY MNGR

            SCATTERED TREES AND POWERLINES REPORTED DOWN THROUGHOUT
            CITY OF HUNTSVILLE. APPROX. 2000-3000 PEOPLE REPORTED
            WITHOUT POWER.

0535 PM     HAIL             3 W MOULTON             34.48N 87.33W
05/30/2006  E1.00 INCH       LAWRENCE           AL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED 3 MILES WEST OF MOULTON.

0540 PM     TSTM WND DMG     HATTON                  34.56N 87.41W
05/30/2006                   LAWRENCE           AL   LAW ENFORCEMENT

            TREE DOWN ON COUNTY ROAD 108.

0542 PM     LIGHTNING        HUNTSVILLE              34.73N 86.59W
05/30/2006                   MADISON            AL   EMERGENCY MNGR

            STRUCTURE FIRE DUE TO LIGHTNING ON HUDSON DRIVE IN MOORES
            MILL AREA.

0600 PM     LIGHTNING        HUNTSVILLE              34.73N 86.59W
05/30/2006                   MADISON            AL   EMERGENCY MNGR

            STRUCTURE FIRE DUE TO LIGHTNING ON GUNNISON LANE.

&&

24
Special weather statement, May 30, 5:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT TUE MAY 30 2006

ALZ005-310015-
LIMESTONE-
630 PM CDT TUE MAY 30 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 715 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING NORTHWEST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ELKMONT.
  CARTWRIGHT.
  ATHENS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 30, 6:15 PM CST
Where
Lincoln County, 5 mi NE of Fayetteville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -86.517

Penny sized hail was reported.

Thunderstorm Wind, Lincoln

When
May 30, 6:20 PM CST
Where
Lincoln County, 4 mi N of Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -86.583

Trees and power lines were blown down on Highway 231.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505251, 5505252.